Canada. Schering Canada Inc, in consultation with Health Canada has advised health care professionals on the risk of ototoxicity with the use of topical gentamicin sulfate (Garasone and Garamycin) ear drops in patients with perforated tympanic membranes. This advice is based on post-marketing reports of rare cases of ototoxicity (hearing loss, tinnitus, vertigo, ataxia or oscillopcia) following the use of otic gentamicin in the presence of tympanic membrane perforation. Health Professionals are required to monitor the patients regularly and reassess the need for therapy, with respect to ototoxicity, 5-7 days after start of treatment. A Health Canada Advisory has also been issued to convey the above information to the general public.
1. ‘Dear Healthcare Professional’ letter by Schering Canada Inc, 30 May 2002. Available from URL: http://www.hc-sc.gc.ca
2. Health Canada Warnings/Advisories, 4 Jun 2002. Available from URL: http://www.hc-sc.gc.ca